Woman dies after taking illegal health product

SINGAPORE - A woman in her 70s passed away in August this year from complications of a life-threatening skin reaction after she took illegal health products.

According to the Health Sciences Authority (HSA), she had consumed an illegal health product, ‟Flutulang‟ which her son purchased from Indonesia to relieve muscle aches. She assumed she had taken the correct precautions as she had consumed it only after a close relative took it without any problems.

However, "Flutulang‟ was adulterated with phenylbutazone, which had caused a similar serious adverse reaction for her in 2006. As a result of the exposure to the same drug a second time, she developed a similar form of rash on her neck and thighs, which subsequently progressed to Toxic Epidermal Necrolysis (TEN).

TEN is a rare, life-threatening skin reaction that is usually caused by certain medications. It is characterised by widespread blistering or peeling of the skin, due to the separation of the top layer of the skin from its lower layers.

She later passed away from the complications of the serious allergic reaction.

Two other patients suffered adverse reactions after taking adulterated products that are sold as pharmaceutical and traditional herbal medicines. These products have not been approved by HSA and contain undeclared western medicines not stated in their labels.

In the first case, a a woman in her 50s developed Cushing's syndrome after taking "Kapsul Gaut‟, a traditional herbal remedy, for four months to treat her gout.

The product claimed to contain herbal ingredients effective in the relief of pain, rheumatism and fatigue. However, when tested, it was found to contain dexamethasone, a potent steroid.

Upon stopping the product, the patient suffered from steroid withdrawal symptoms, including body weakness, aches and pains, diarrhoea and vomiting. The woman was prescribed a tapering course of steroids to help her cope with the withdrawal symptoms and to wean her off her dependence on steroids.

She has since recovered.

In the second case, a man in his 70s took "True ProLife Vegrow‟ for three days, and developed giddiness, headache, shortness of breath and backache.

He went to see a doctor and was advised to stop taking the product, after which he recovered in a couple of days.

"True ProLife Vegrow‟ was marketed as a traditional herbal product used for strengthening the body and for the maintenance of general health. It had been detected to be adulterated with propoxyphenyl-thiohydroxyhomosildenafil, a chemical similar to sildenafil - a drug used medically for sexual enhancement.

HSA advises consumers who have purchased "Flutulang‟ and "True ProLife Vegrow‟ not to consume them as they are adulterated with potent western medicines. If consumers have taken them, they should seek medical attention if they feel unwell or are concerned about their medical condition.

Meanwhile, those who have consumed "Kapsul Gaut‟ (Asam Urat) are advised not to stop taking the product abruptly but to consult a registered medical practitioner as soon as possible as it contains a potent steroid. Stopping abruptly may lead to withdrawal symptoms such as weakness, fatigue, weight loss, nausea, diarrhoea, low blood pressure, joint pain and bowel obstruction due to the slowing down of intestinal contractions.

Dr Raymond Chua, Group Director, Health Products Regulation Group in HSA says, "The consumption of such illegal and adulterated health products can lead to serious and life-threatening adverse events. Consumers are strongly advised to consult their doctors before consuming such health products even though they might appear to be safe and are obtained from familiar sources. Although these products could provide temporary relief from medical conditions such as aches and pains, they can also cause serious adverse effects which may be permanent and irreversible."

Consumers are advised not to purchase these three illegal health products.

Members of the public and retailers who have encountered these illegal products or any other suspicious products, are encouraged to report them to the Enforcement Branch of HSA at 6866 3485 or through email: hsa_is@hsa.gov.sg.

Purchase this article for republication.

BRANDED CONTENT

SPONSORED CONTENT

Your daily good stuff - AsiaOne stories delivered straight to your inbox
By signing up, you agree to our Privacy policy and Terms and Conditions.